Alert archive / Montana / Red Flag Warnings in 2007

Red Flag Warning 21, NWS Great Falls, MT

September 2, 20074 counties in Montana

NWS Great Falls, MT issued this red flag warning at Sep 2, 2007, 5:00 AM MDT for 4 counties in Montana. It took effect at Sep 2, 2007, 12:00 PM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 2, 2007, 5:00 AM MDT (11:00 UTC)
In effect from
Sep 2, 2007, 12:00 PM MDT
Expired
Sep 2, 2007, 9:00 PM MDT
In force
9 hr
Issued by
NWS Great Falls, MT

Counties Glacier County, MT, Liberty County, MT, Pondera County, MT, Toole County, MT

The radar

The Great Falls radar (KTFX), 128 km from the middle of the area, began a volume at 11:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 11.0 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2007-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2007-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3476 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS85 KTFX 021100
RFWTFX

RED FLAG WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
500 AM MDT SUN SEP 2 2007

MTZ114-021200-
/O.CAN.KTFX.FW.A.0018.070902T1800Z-070903T0300Z/
LEWIS AND CLARK NATIONAL FOREST ROCKY MOUNTAIN DISTRICT/ROCKY
MOUNTAIN FRONT-
500 AM MDT SUN SEP 2 2007

...FIRE WEATHER WATCH IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS CANCELLED THE
FIRE WEATHER WATCH. 

SOUTHWEST TO WEST WINDS WILL INCREASE THIS AFTERNOON...BECOMING
GUSTY AT TIMES. AFTERNOON RELATIVE HUMIDITIES WILL DROP TO NEAR OR
BELOW 20 PERCENT. LOCAL CONDITIONS MAY APPROACH RED FLAG WARNING
CRITERIA AT TIMES BUT WIDESPREAD RED FLAG CONDITIONS ARE NOT
EXPECTED TO DEVELOP. AS A RESULT...THE FIRE WEATHER WATCH HAS BEEN
CANCELLED. 

$$

MTZ112-022100-
/O.UPG.KTFX.FW.A.0018.070902T1800Z-070903T0300Z/
/O.NEW.KTFX.FW.W.0021.070902T1800Z-070903T0300Z/
EASTERN GLACIER/TOOLE/CENTRAL AND EASTERN PONDERA/LIBERTY
COUNTIES-
500 AM MDT SUN SEP 2 2007

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING FOR GUSTY WEST WINDS AND LOW HUMIDITIES FOR FIRE WEATHER
ZONE 112...
...FIRE WEATHER WATCH NO LONGER IN EFFECT...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

SOUTHWEST TO WEST WINDS OF 15 TO 25 MPH WITH GUSTS UP TO 35 MPH
WILL DEVELOP ALONG THE NORTHERN ROCKY MOUNTAIN FRONT AND OVER
THE ADJACENT PLAINS THIS AFTERNOON. THESE GUSTY WINDS WILL COMBINE
WITH RELATIVE HUMIDITIES BELOW 20 PERCENT TO CREATE A PERIOD OF
CRITICAL FIRE CONDITIONS. WINDS WILL DIMINISH LATE IN THE EVENING
FOR IMPROVING CONDITIONS.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE
AREAS OF THIS RED FLAG WARNING.

$$

MPJ
2 follow-up statements
000 
WWUS85 KTFX 022028
RFWTFX

RED FLAG WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
228 PM MDT SUN SEP 2 2007

MTZ112-030300-
/O.CON.KTFX.FW.W.0021.000000T0000Z-070903T0300Z/
EASTERN GLACIER/TOOLE/CENTRAL AND EASTERN PONDERA/LIBERTY
COUNTIES-
228 PM MDT SUN SEP 2 2007

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS
EVENING FOR GUSTY WEST WINDS AND LOW HUMIDITIES FOR FIRE WEATHER
ZONE 112...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING.

SOUTHWEST TO WEST WINDS OF 15 TO 25 MPH WITH GUSTS UP TO 35 MPH
WILL CONTINUE ALONG THE NORTHERN ROCKY MOUNTAIN FRONT AND OVER THE
ADJACENT PLAINS THIS AFTERNOON AND EVENING. THESE GUSTY WINDS
COMBINED WITH RELATIVE HUMIDITIES BELOW 20 PERCENT WILL CREATE A
PERIOD OF CRITICAL FIRE CONDITIONS. WINDS WILL DIMINISH LATE IN
THE EVENING FOR IMPROVING CONDITIONS.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE
AREAS OF THIS RED FLAG WARNING.

$$

THOMSON
000 
WWUS85 KTFX 030253
RFWTFX

RED FLAG WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
853 PM MDT SUN SEP 2 2007

MTZ112-030400-
/O.EXP.KTFX.FW.W.0021.000000T0000Z-070903T0300Z/
EASTERN GLACIER/TOOLE/CENTRAL AND EASTERN PONDERA/LIBERTY
COUNTIES-
853 PM MDT SUN SEP 2 2007

...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING...

THE RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING. 

WINDS HAVE DIMINISHED OVER FIRE WEATHER ZONE 112 AND HUMIDITIES
HAVE BEGUN TO RECOVER. THE PERIOD OF CRITICAL FIRE CONDITIONS HAS
PASSED...SO THE RED FLAG WARNING WILL BE ALLOWED TO EXPIRE.

$$

THOMSON

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this red flag warning went out at Sep 2, 3:10 AM MDT, 1 hour 50 minutes earlier.

Area forecast discussion, Sep 2, 3:10 AM MDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
310 AM MDT SUN SEP 2 2007

.DISCUSSION...

TODAY THROUGH TUESDAY...A WEAK UPPER LEVEL RIDGE CONTINUES TO BUILD
OVER THE NORTHERN ROCKY MOUNTAINS TODAY FOR CONTINUED VERY WARM
WEATHER. WEAK DISTURBANCE IN THE UPPER FLOW AND MID LEVEL
INSTABILITY COMBINE FOR ISOLATED MORNING SHOWERS AND THUNDERSTORMS
OVER MY FAR NORTHERN ZONES. MAIN CONCERN FOR TODAY WILL BE GUSTY
WEST WINDS ALONG THE ROCKY MOUNTAIN FRONT COMBINING WITH LOW RH FOR
DANGEROUS FIRE WEATHER CONDITIONS. HAVE UPGRADED WATCH TO A RED FLAG
WARNING FOR ZONE 112 BUT HAVE OPTED TO CANCEL THE WATCH FOR 114 AS
WINDS SHOULD NOT EXCEED WARNING CRITERIA FOR A PROLONGED PERIOD IN
THIS REGION. WINDS WILL DIMINISH QUICKLY THIS EVENING WITH WARM AND
GENERALLY DRY CONDITIONS CONTINUING THROUGH MONDAY NIGHT. BY TUESDAY
A WELL DEFINED UPPER LEVEL TROUGH WILL MOVE INLAND OVER THE PACIFIC
NORTHWEST. FLOW ALOFT OVER MY FORECAST AREA WILL BACK AROUND TO THE
SOUTH-SOUTHWEST AND COMBINE WITH INCREASING MOISTURE AND UPPER LEVEL
DYNAMICS TO PRODUCE SCATTERED AFTERNOON SHOWERS AND THUNDERSTORMS
OVER THE SOUTHERN HALF OF MY CWA. MPJ

TUESDAY NIGHT THROUGH FRIDAY NIGHT...MODELS ARE IN FAIR AGREEMENT
THROUGH THE PERIOD WITH A FAIRLY POTENT UPPER LEVEL TROUGH MOVING
THROUGH THE REGION TUESDAY NIGHT AND WEDNESDAY FOLLOWED BY NORTHWEST
FLOW ALOFT OVER THE REGION THURSDAY THROUGH FRIDAY NIGHT. EXPECT A
COLD FRONT TO MOVE EAST ACROSS THE FORECAST AREA TUESDAY NIGHT
ACCOMPANIED BY A GOOD CHANCE OF CONVECTION ACROSS MUCH OF THE AREA.
MAIN ENERGY MOVING THROUGH THE BASE OF THE TROUGH MOVES ACROSS SW MT
AND WY WEDNESDAY AND WEDNESDAY EVENING FOR A CONTINUED RISK OF
SHOWERS WITH BEST CHANCE ACROSS SOUTHERN ZONES. CYCLONIC NW FLOW
ALOFT SETS UP BEHIND THE TROUGH WITH MODELS NOW DEPICTING ADDITIONAL
ENERGY MOVING THROUGH THE AREA WEDNESDAY NIGHT THROUGH
THURSDAY...BRINGING SLIGHTLY BETTER CHANCES OF PRECIPITATION TO
NORTH CENTRAL MT THAT PERIOD AS NORTHERLY UPSLOPE SURFACE FLOW
DEVELOPS IN CONJUNCTION WITH THE SHORTWAVE ENERGY. A DRIER AND MORE
ANTICYCLONIC NW FLOW DEVELOPS OVER THE AREA THURSDAY NIGHT THROUGH
FRIDAY NIGHT. TEMPERATURES WILL FALL BACK TO NEAR OR SLIGHTLY BELOW
AVERAGE VALUES WEDNESDAY AND THURSDAY WITH SOME WARMING DEVELOPING
BY FRIDAY. HOENISCH

SATURDAY THROUGH SUNDAY...MODELS IN BASIC AGREEMENT DURING THIS
PERIOD....DIFFERING ONLY IN MINOR DETAILS. AN UPPER LEVEL RIDGE
BUILDS JUST OFF THE WEST COAST...RESULTING IN A NORTHWEST FLOW ALOFT
ACROSS THE FORECAST AREA. WEAK DISTURBANCES IN THIS FLOW ARE
EXPECTED TO PRODUCE PARTLY TO MOSTLY CLOUDY SKIES WITH A SLIGHT
CHANCE OF MAINLY MOUNTAIN SHOWERS...WITH A FEW THUNDERSTORMS
SATURDAY AFTERNOON. TEMPERATURES SHOULD CONTINUE TO WARM TO A LITTLE
ABOVE SEASONAL AVERAGES.  EK

&&

.FIRE WEATHER...
GUSTY WINDS WILL DEVELOP ALONG THE ROCKY MOUNTAIN FRONT AND
ADJACENT PLAINS THIS AFTERNOON WITH RELATIVE HUMIDITIES DROPPING
BELOW 20 PERCENT. THE COMBINATION OF GUSTY WINDS AND VERY DRY
CONDITIONS WILL CREATE CRITICAL FIRE WEATHER CONDITIONS PROMPTING
ISSUANCE OF A RED FLAG WARNING FOR FIRE WEATHER ZONE 112. GUSTY
WINDS IN FIRE WEATHER ZONE 114 ARE EXPECTED TO DEVELOP LATER AND
SHOULD NOT BE AS STRONG AS THOSE FURTHER NORTH. THEREFORE...THE
FIRE WEATHER WATCH HAS BEEN CANCELLED FOR FIRE WEATHER ZONE 114. MPJ

&&

.AVIATION...
UPDATED 0437Z.
SEVERAL WEAK DISTURBANCES ARE MOVING THROUGH A HIGH PRESSURE RIDGE
OVER THE WESTERN US. THE AIRMASS IS QUITE DRY AND THE CHANCE OF
THUNDERSTORM ACTIVITY DURING THE NEXT 24 HOURS IS VERY LOW. SURFACE
WINDS WILL REMAIN LIGHT THROUGH THE NIGHT. VFR CONDITIONS
WILL PREVAIL DURING THE NEXT 24 HOURS EXCEPT FOR LOCAL MVFR
CONDITIONS IN AREAS OF SMOKE.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  90  56  91  57 /   0   0   0   0
CTB  86  53  89  52 /  10   0   0   0
HLN  89  55  90  56 /   0   0   0  10
BZN  95  54  94  56 /   0   0   0   0
WEY  82  46  82  46 /  10  10  10  10
DLN  89  51  89  53 /   0   0  10  10
HVR  89  56  91  56 /  10   0   0   0
LWT  90  56  88  56 /   0   0   0   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR
MTZ112.

&&

SHORT TERM...MPJ
LONG TERM...HOENISCH
AVIATION...ZELZER

WEATHER.GOV/GREATFALLS

Nearby

Red Flag Warnings in Montana, 2007Every red flag warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.